Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 74, NWS Northern Indiana

May 30, 2003Cass County, Fulton County, Pulaski County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at May 30, 2003, 11:30 PM EST for Cass County, Fulton County, Pulaski County, Indiana. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2003, 11:30 PM EST (04:30 UTC)
Expired
May 31, 2003, 12:15 AM EST
In force
45 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

Counties Cass County, IN, Fulton County, IN, Pulaski County, IN

The radar

The Northern Indiana radar (KIWX), 80 km from the middle of the area, began a volume at 04:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 9:10 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 4.5 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2003-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2003-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
142 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1329 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

027 
WUUS53 KIWX 310430
SVRIWX
INC017-049-131-310515-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1129 PM EST FRI MAY 30 2003

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CASS COUNTY IN INDIANA
  FULTON COUNTY IN INDIANA
  SOUTHEASTERN PULASKI COUNTY IN INDIANA

* UNTIL 1215 AM EST

* AT 1129 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTHWEST OF ROYAL CENTER...MOVING EAST
  AT 40 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  FULTON
  KEWANNA
  STAR CITY
  METEA

A TORNADO WATCH REMAINS IN EFFECT. SEVERE STORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCED WARNING. IF YOU ARE IN THE PATH
OF THIS STORM...SEEK SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4093 8666 4107 8659 4097 8618 4075 8618
          4084 8645

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 8:00 PM EST, 3 hours 30 minutes earlier.

Area forecast discussion, May 30, 8:00 PM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
800 PM EST FRI MAY 30 2003

SUPERCELL TSTMS MOVG ESE 35KTS ACRS NE IL ATTM. INSTABILITY AXIS
JUST AHD OF FRONT EXPECTED TO CONT PROGRESSING EASTWARD WITH STRONG
FORCING CONTG. EXPECT STORMS WILL TRANSITION INTO A LINE NEXT FEW
HRS WITH INCRSG ELY MOVEMENT. CURRENT ZONES ONLY HAD MENTION OF
TSTMS THIS EVE.  APPEARS STORMS WL NOT REACH WRN PORTION OF CWA
UNTIL ABOUT 03Z. WL UPDATE TO CONT MENTION OF STORMS OVERNIGHT AND
INCREASE COVERAGE FM SCT TO CATEGORICAL.

.IWX...
IN...NONE.
MI...NONE.
OH...NONE.

JT
Hazardous weather outlook, May 30, 6:04 PM EST, 5 hours 26 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-311000-

HAZARDOUS WEATHER OUTLOOK...CORRECTED HEADER
NATIONAL WEATHER SERVICE NORTHERN INDIANA
604 PM EST FRI MAY 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TONIGHT
SEVERE THUNDERSTORMS HAD DEVELOPED OVER SOUTHERN WISCONSIN AND
NORTHERN ILLINOIS THIS EVENING.  THE STORMS ARE EXPECTED TO MOVE
EAST-SOUTHEAST ACROSS SOUTHERN MICHIGAN...NORTHERN INDIANA... AND
NORTHWEST OHIO BETWEEN 900 PM EST AND 100 AM EST...OR 1000 PM EDT
AND 200 AM EDT.  THE STORMS MAY STILL BE SEVERE WITH DAMAGING WINDS
AND LARGE HAIL WHEN THEY MOVE THROUGH OUR AREA.

THE THUNDERSTORMS WERE BEING CAUSED BY A LOW PRESSURE SYSTEM OVER
SOUTHERN WISCONSIN WITH A COLD FRONT EXTENDING SOUTH FROM THE LOW
INTO MISSOURI.  THE LOW AND COLD FRONT WILL MOVE EAST-SOUTHEAST
ACROSS NORTHERN INDIANA AND NORTHWEST OHIO OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

JT

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.